In terms of science figuring out what to do with the TrialNet siblings diagnosed Minority Report style, so far I like our peds endo’s plan: low dose Lantus and a Dexcom. It’s almost like Lantus was born for this.
This is Tab’s day two of Lantus. Three days ago, I thought using insulin would be kind of fraught. It is not. It was slightly dramatic for me seeing Tab injecting himself, but he was so game and unflustered that it already seems normal.
And his is such a tiny dose, the risks are minimal. I think the endo said it’s such a small dose she’d be surprised if it had any effect at all. So who knows? Maybe it’s not the Lantus and his blood glucose would reverted to normal without it. But that seems unlikely. Right?
Since he has a Dexcom on, Tab can see that when he eats he goes up to 200, then quickly returns to 100-ish. (Before Lantus, his baseline was closer to 200 and pp spikes were in the 300’s.)
ONE MINUS TO ALL THIS: In the 70’s-80’s, he feels low. I think this feeling could go away—don’t people who are high all of the time feel low when they come back to earth? Maybe he feels low because he was high for so long? And these “lows” or pseudo-lows come at times he’d be eating anyway, like when he arrives home from school.
One thing I would like to remember to ask the endo is this: if Tab were low, would his alpha cells tell his liver to pop out some glycogen? I mean, if you have a half-working pancreas, is the alpha part of things semi-reliable? I will ask this question someday when I need to be patted and reassured. I don’t think I need patting and reassuring right now, because this all feels very safe.